Re: Altitude sickness and acetazolamide
We commend the comprehensive article by Dr Williamson and colleagues on 'Altitude Sickness and Acetazolamide'. However, we would like to add an additional drug point which has potential to save lives. We recently reported the case of a healthy 55 year old man who developed anuric stage-3 acute kidney injury over a 12 hour period, after a 10-day course of low dose oral acetazolamide (375mg/day).(1) There are several cases like this in the literature, of rapidly deteriorating acute kidney injury requiring haemodialysis and/or urological intervention. (2, 3, 4) It is extremely important that physicians are aware of this potentially fatal condition and alert all individuals using this drug at high altitude in remote regions. The advice of Dr Williamson et al to maintain good hydration whilst using acetazolamide is very important in helping to prevent the rare and potentially life-threatening complication of acute acetazolamide hypercrystalluria.
1. Liu X, Sii F, Horsburgh J, Shah P. Anuric acute kidney injury due to low dose oral acetazolamide with hypercrystalluria. Clin Exp Ophthalmol. 2017;45(9):927-9.
2. Davies DW. Acetazolamide therapy with renal complications. Br Med J 1959; 24: 214–215.
3. Higenbottam T, Ogg CS, Saxton HM. Acute renal failure from the use of acetazolamide (Diamox). Postgrad Med J 1978; 54: 127–128.
4. Neyra JA, Alvarez‐Maza JC, Novak JE. Anuric acute kidney injury induced by acute mountain sickness prophylaxis with acetazolamide. J Investig Med High Impact Case Rep 2014; 9: 2324709614530559.
Competing interests: No competing interests